Maggie's

See what's happening in the Community

You are not logged in.   Log In

Meet the team

As well as sharing experiences with our friendly online community, registered members are able to contact our experienced online team. The Centre is staffed during office hours and the online team aim to reply within 24 hours.

Psychologists and experts from other Maggie's Centres and partner organisations also facilitate some group and individual sessions.

Picture of Daily living with cancer

Topic

Daily living with cancer

Exchange experiences and ask questions about day to day life with cancer

  • 3 conversations

Targeted therapy success?

Started by Anonymous on 10 August 2017 at 19:22

On 1st July 2017 my world was shattered when I found out my beautiful 68 year old non drinking, non smoking mum has terminal cancer! Her only symtoms were fatigue and dizziness!! She has stage four Non small cell adenocarcenoma which has spread to her bones and brain. Two of the brain mets are 'hefty' plus multiple smaller ones. Mum was very accepting and didn't want treatment. Since meeting with the oncologist,however, we were almost TOLD she would be started immediately on targeted treatment in the form of Afatinib drug. We were told it would shrink her cancer and give her many months of enjoyable life back. Side effects diarrhea and acne type rash which are monitored closely and dose amended to suit individual and minimise side effects. Does anyone have any experience of this drug? It's week one and she's got awful diarrhea, mouth ulcers and her speech has become slurry at times. Her brain feels worse than ever. I hate seeing her suffer. Does she stand a chance of the brain mets shrinking or is this just delaying the inevitable? She's now wondering why on earth she started it. She wants to just slip away. I live 120 miles away and am exhausted, heartbroken and drained. Any experiences with this drug would be much appreciated. Thank you Helen

Comments (2)

latest | oldest

Displaying 2 comments

  • From Anonymous
    19 August 2017 at 12:25

    Since posting I feel duty bound to report on what happened with Afatinib. On day 8 the diarrhea kicked in along with debilitating fatigue. By day 10 mum was admitted to hospital with severe vomiting,diarrhea and dehydration. She had a hellish four nights in hospital and picked up a urine infection. The internal damage caused by the violent reaction left her unable to swallow water, tablets or food. She felt poisoned,weak,emotionally traumatised. She is now so ill that she's on a driver for morphine and in a hospice. Beware of this drug. We were not prepared for such a dangerous reaction. We are devastated beyond words.


  • Picture of SusieQ
    From SusieQ  
    11 August 2017 at 10:47
    Edited on: 12 August 2017 at 11:48

    Hello Helen,

    This sounds a worrying time, and I feel for both your mum and you. It's hard living a distance away - it's clear you're emotionally close to your mum.

    It sounds as though your mum's symptoms need reporting back to her oncology team - particularly the slurring - as she may be a little dehydrated, or her brain metastases are possibly causing some symptoms? It could simply be that the mouth ulcers are impacting on her speech. Sometimes the dose needs adjusting, or the oncologists may need a rethink.

    What is important is that your mum feels comfortable, and any side effects feel managable...and if, on discussion with her doctors, she decides this isnt for her - it is definitely her choice.

    There have been good results with Afatinib (Cancer Research UK), mainly helping with relief of symptoms, and extending disease free progression...but it does have side effects. The aim would be to improve quality of life, and prolong it, for a time. However, it doesnt work for everyone.

    I'm hopeful that anyone who has had a family memebr or are on Afatanib themselves, will add a comment, as I sense you need to hear from others in the same position, understandably.

    In the meantime, it sounds as though you too could do with support. When a much loved parent is ill, it's really tough...and exhaustion, emotionally and physically can takes its toll. If you live near one of our Maggie's Centres, you'd be welcome to drop in, and have some time for you - a chance to talk thing through and know you're not alone in this.

    We also have an online support group for Family, partners and carers, which meets on Monday evenings (see here for further details).

    You can also message Robyn or me anytime to talk anything through. I'll pm you now to intorduce myself...

    Warm wishes

    Sue

     

     


Displaying 2 comments


Registered Office: Maggie's, The Stables, Western General Hospital, Crewe Road, Edinburgh EH4 2XU   Registered Charity Number: SC024414
The Maggie Keswick Jencks Cancer Caring Centres Trust is a company limited by guarantee   Company Number: SC162451